Tag Archives: Chemo Brain

Cycle 1 Observations

Hello everyone …

Here I am, two thirds of the way through my first Cycle of treatments. I have a clear week before Cycle 2 starts on July 19. It has been an interesting process so far. For me the Cycle represents a pair of treatments that are repeated every three weeks, for six full Cycles.

On Day 1 of a Cycle I received two chemo drugs, paclitaxel (Taxol) through an IV into the whole general body and carboplatin (Paraplatin) directly into the abdominal cavity through a port installed under the skin over my right rib cage. At the end of a very long day (almost 10 hours) I lay in various angled positions for 15 minutes at a time, to slosh the liquid throughout the abdomen. You don’t feel anything happening. The pre-drugs – that famously reduce the nausea – put you to sleep for a couple of hours and I got to snooze in a recliner before transferring to a gurney. It would be really nice if this was a proper bed as it is very hard and gets quite uncomfortable after a while. I stood up and stretched a couple of times but I could tell that this was not being encouraged!

The following week was pretty much as advertised. Many side-effect options had been presented in the brochures and the body picks and chooses two or three to rotate through over the following week. My mouth was a bit sore and liquids tasted aboslutely horrible, although solids tasted relatively normal. Various parts of my body became inflamed but a prescribed cream eased that situation. Not great, but manageable. I was probably down to about 60% efficiency!

On Day 2 (one week later) I only received the Taxol into the abdomen. Nevertheless, this is a slow process which still took 7 hours. In my case they are relying on gravity to feed into my body, whereas some people have the chemo pumped in. The actual process makes for a long, rather boring, uncomfortable day as I have to lie on the damn gurney all day. I have a packed lunch and snacks to break the monotony and I can read a bit, but this is awkward lying flat. A “visitor dog” came round, which was fun.

After Day 2 I had only one very minor side effect. Indeed, I have felt better over the last week than at any time since January. I’ve had good energy and I’m told I look healthy. That has been great.

The start of the third week is when the hair starts thinning and the bone marrow is in its worst state, so the production of red and white blood cells and platelets is compromised. Chemo works on fast-dividing cells, so it works well on aggressive cancers but also affects the bone marrow, hair, skin and mouth. The tiredness associated with chemo is largely related to the bone marrow struggling to do its job and the “nadir” is two weeks after the start of the Cycle. Blood tests are run to check what state things are in. I like to think that since I am young and healthy (no giggling in the back rows please) I will not suffer too badly on this front but it is fair to say that I was quite tired yesterday. However, it appears that things pick up again quite quickly and today has been fine again.

One of the other effects of the pre-drugs is to really juice you up later in the day. I barely slept the first two nights after each chemo!

The only very bad side-effect of the process is the chemo-brain I am experiencing. There is lots online about this, none of it good.

Factoid
I have learned a lot over the last few weeks, thanks to the excellent teaching and literature provided by the BC Cancer Agency. It is quite shocking, and a bit shameful, that for most of us chemo = hair loss and feeling sick … and that is all we know. For instance, did you know that chemo stops the body protecting itself from the sun? Minimum SPF 30 and covering up is what is needed once the process starts. Everyone reacts differently and different chemo protocols lead to different side-effects.

So, we are off to Seattle this weekend to support our friend Kristin Ford who is holding her annual jewellery design show. The weather is nice right now and we shall bomb off in the convertible with the top down and the wind in our hair – well, what is left of it 🙂

Cheers

Bridget